Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 189, NWS State College, PA

July 16, 2000Potter County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 16, 2000, 6:04 PM EDT for Potter County, Pennsylvania. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 2000, 6:04 PM EDT (22:04 UTC)
Expired
Jul 16, 2000, 6:30 PM EDT
In force
26 min
Issued by
NWS State College, PA
Area
Whole counties

County Potter County, PA

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:15 PM EDTHail 0.75Germania, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 162204
SVRCTP
PAC105-162230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
604 PM EDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTER COUNTY.

* UNTIL 630 PM EDT.

* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF GALETON...OR 24 MILES WEST
  OF WELLSBORO...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALETON AT 620 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREED
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4198 7800 4149 7796 4149 7761 4200 7762

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:01 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 16, 3:01 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
301 PM EDT SUN JUL 16 2000

UPPER LO CONTINUES TO SIT JUST NORTH OF LK ERIE THIS AFTN...WHILE
HEATING HAS CAUSED NUMEROUS SHOWERS/STORMS TO FORM ACROSS THE ENTIRE
MID ATLANTIC REGION. MAIN CONCERN FOR FIRST PERIOD WILL BE FLASH
FLOOD POTENTIAL WITH SLOW MOVING STORMS. WILL MENTION LOCALLY HEAVY
RAINFALL IN EVENING PORTION OF FCST. OTHERWISE...EXPECT CONVECTION
TO DIE OFF AFTER SUNSET. A GOOD DEAL OF CLOUDINESS SHOULD HANG
AROUND MOST OF THE NIGHT ACROSS THE NORTH NEAREST TO UPPER LO. SOUTH
AND EAST OF THE MTNS...EXPECT LESS CLOUDS DUE TO A DOWNSLOPING
WESTERLY FLOW.

MONDAY...UPPER LO WEAKENS AND MOVES TO THE NORTHEAST ALLOWING FOR
MORE SUN AND WARMER TEMPS ACROSS CENTRAL PA. CU MACRO CONTINUES TO
SUGGEST SOME CLOUDINESS...SO WILL GO WITH "MIX OF SUN AND CLOUDS"
ACROSS THE MTNS AND "MSUNNY" ELSEWHERE.  MODEL 850 TEMPS SUGGEST
HIGHS FROM 75-80 ACROSS THE N AND W MTNS...TO 80-85 IN THE SUSQ
VALL.

TUESDAY...COLD FRONT PROGGED TO MOVE THROUGH THE AREA DURING THE DAY
TUESDAY. AVN/ETA SHOWING MARGINAL INSTABILITY ALONG WITH GOOD LL
CONVERGENCE. THUS...WILL GO WITH 30 POPS ACROSS MOST OF THE AREA
DESPITE LOW MOS NUMBERS.

.CTP...NONE.

FITZGERALD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:47 PM EDTSevere Thunderstorm WarningCTPCentre28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.